Aa
A
A
Close
Avatar universal
Mood problems
Hi, I have Hashimoto's and I've been taking levothyroxine or Synthroid 75mcg for several years. My most recent lab work showed my TSH at 2.64. For several months I have had a lot of mood problems really bordering on being depressed a lot. I also have been on Androgel 1.62% for low T, 2 pumps/day for several years. I'm trying to figure out if my mood issues could be related to my Thyroid and or the androgel. My TSH seems decent but in the past I've felt my best when my TSH was in the 1 - 2 range. I just don't want to start down a path of anti-depressants if I don't have to.
Cancel
7 Answers
Page 1 of 1
Avatar universal
Please post your other thyroid test results with reference ranges.  TSH is, at best, a screening test and should never be used alone to manage thyroid meds.  

Do you have other hypo symptoms as well as depression?
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
Thanks. Unfortunately I only have the TSH to go on this time. The labs were ordered such that the T3/T4 levels were only checked if the TSH was out of range. I worked with an Endo previously but I moved out of the area and then moved back. I've been working with my primary internal med doc since I didn't seem to have any acute Thyroid issues at the time. I did discuss some hypo symptoms with him at my last physical. Up/Down energy level, intolerance to cold (mostly at night). Lower body temp ( I never get a 98.6 reading, usually 97.8). Mood. I have also had some sleeping problems, waking up at 4am nearly everyday. Some night sweats as well even though the room temp is fine and I'm not bundled up. The doc's general thought was it was not related to my Thyroid. He seemed to zero in on sleep disturbances and gave me a script for Trazodone to try. It helps me sleep but just makes me too foggy/groggy the next day. At this point I may have to get an opinion from the endo.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
Do you know your testoterone level? Also, I don't know your age but Clomid as "off-label" for men is a much better alternative to Androgel. The symptoms you are having are also Androgel side affects. Please consider a different treatment for the low T. Since your TSH is higher it's most likely your mood problems are more related to low T. Also google raising testosterone levels naturally in addition to hormone replacement therapy.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
Once on meds, you can no longer rely on TSH for adjusting meds.  Your doctor should be ordering FT3 and FT4 every time labs are run.  It sounds like your doctor is ordering "TSH with reflex to FT4" or a "thyroid cascade".  You don't want that.  You want to see exactly what your FT3 and FT4 are doing and forget about TSH.  

That being said, you seem to know that you feel pretty well in the 1-2 TSH range.  So, that would indicate that an increase in meds is in order, but do start insisting on FT3 and FT4.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
That is good advice from goolarra.  In addition, I wanted to mention that the two pumps a day of the 1.62% Androgel is not likely a full daily replacement amount for you.  Using the Androgel will cause your natural T to diminish.  Since total T is the sum of exogenous and endogenous sources,  you may not be getting the effect you expect.  
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
Hi,

Just to give an update...

Had my T checked and on the 2 pumps of Androgel 1.62% it was a Total Testosterone of 377. Bio-available was 127. Both of these were "in range" although admittedly at the lower end. Don't have the full report. Doc admitted it was on the lower side of normal. At $90/month I'm not sure the Androgel is enough benefit. I had been on injections previously with another doctor in a different town although they never checked my levels on the injections. My current doc isn't a fan of the injections because of testicular atrophy. I know there are ways to help prevent that but may require seeing someone else.

Meantime...My doctor had me start Lexapro 6 weeks ago. Not sure it's helping much, haven't been really sad but not happy either. Just kind of apathetic. He wants me to give it another 8 weeks before we abandon that.

As for the thyroid, I may have to go back and consult with my previous Endo on the T3/T4 levels. It makes sense to check that given my Hashimoto's.

Overall, I feel like the thyroid and testosterone issues are kind of like 2 strikes against me as far as mood/depression. I may have to pursue other docs to optimize the Thyroid and T to see if that helps w/o Lexapro or other meds.

Thanks

Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
You're right; it's kind of a double whammy on the mood/depression issue.  

You should find out what your FT3 and FT4 are doing.  Even with adequate FT4 levels, you can still be hypo if you don't convert well and your FT3 is too low.

If you want to find out what's going on before pursuing the thyroid issue further with a doctor, you can order a thyroid panel online.  Self ordered labs are also self pay, but the whole panel was about $85 (and I think it can be gotten more inexpensively) last time I looked.  At least then, you'd know what was going on and where to go with it.  
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Your Answer
Avatar universal
Answer
Do you know how to answer? Tap here to leave your answer...
Answer
Answer
Post Answer
A
A
Looking for a Doctor?
Shop for health care like an expert. Find the best doctors based on reviews from patients like you.
Thyroid Disorders Community Resources
Top Thyroid Answerers
649848 tn?1484935765
Blank
FL
Avatar universal
Blank
MI
Avatar universal
Blank
Queensland, Australia
Avatar universal
Blank
657231 tn?1453836403
Blank
Northern, NJ